Arkansas, 2001

Damaging Wind in Arkansas, November 23, 2001

November 23, 2001 · NWS LZK · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Nov 23, 3:24 PM CST, 7 hours 41 minutes earlier.

Area forecast discussion, Nov 23, 3:24 PM CST, 7 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
324 PM CST FRI NOV 23 2001

STRONG LOW PRESSURE CENTERED IN CENTRAL KANSAS. THE LOW CONTINUES TO
MOVE NORTHEAST. SATELLITE PICTURES SHOW ABUNDANT CLOUDS ACROSS MUCH
OF ARKANSAS WITH A FEW BREAKS HERE AND THERE. TEMPERATURES HAVE
CLIMBED INTO THE 60S AND 70S ACROSS ARKANSAS WITH DEW POINTS IN THE
50S AND 60S AND INCREASING. WARM FRONT ACROSS CENTRAL ARKANSAS
CONTINUES TO MOVE NORTHWARD AND SPREAD THE 60 DEGREE DEW POINTS
FURTHER NORTH. COLD FRONT IS LOCATED ACROSS THE OKLAHOMA AND TEXAS
PANHANDLES WITH A DRY LINE MOVING INTO EASTERN OKLAHOMA.

AS SITUATION CONTINUES TO EVOLVE THUNDERSTORMS WILL DEVELOP IN
WESTERN ARKANSAS BY 00Z AND SPREAD EASTWARD. SPC CONTINUES THE
MODERATE RISK FOR MUCH OF ARKANSAS TONIGHT. LATEST KLZK SOUNDING
SHOWS EXCELLENT INSTABILITY AND WIND SHEAR...DIRECTIONAL AND SPEED.
EXPECT A SQUALL LINE TO DEVELOP AND MOVE EASTWARD TONIGHT ACROSS
ARKANSAS. NORTH HALF OF THE CWFA LOOK TO BE MOST FAVORABLE FOR THE
STRONGEST STORMS. THE STRONG SHEAR ALSO GIVES GOOD CHANCES FOR
TORNADO DEVELOPMENT THIS EVENING. WILL CONTINUE THE WIND ADVISORY IN
THE NORTH SECTIONS FOR TONIGHT AND A LAKE WIND ADVISORY ACROSS THE
CENTRAL SECTIONS.

TEMPERATURES WILL NOT DROP TIL LATE TONIGHT WITH THE PASSAGE OF THE
COLD FRONT. BY 12Z SATURDAY THE FRONT SHOULD BE LOCATED IN THE
EASTERN THIRD OF ARKANSAS. WILL KEEP A SLIGHT CHANCE OF
THUNDERSTORMS IN THE EAST FOR THE MORNING HOURS.

SHOULD BE DRY TIL MONDAY NIGHT THEN. MONDAY NIGHT THROUGH WEDNESDAY
WILL HAVE A CHANCE OF RAIN. THURSDAY AND FRIDAY WILL BE DRY.

.LIT...WIND ADVISORY TONIGHT NORTH...ZONES 003>007-012>015
       LAKE WIND ADVISORY TONIGHT CENTRAL
       ZONES 16-21>25-30>34-37>47-54>57

In the hours before

Special weather statement, Nov 23, 5:55 PM CST, 5 hours 10 minutes before
ARZ003-004-012-013-021-022-030-037-038-040-041-052-053-240200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
555 PM CST FRI NOV 23 2001

TORNADO WATCH NUMBER 811 HAS BEEN ISSUED FOR PARTS OF WESTERN
ARKANSAS UNTIL 11 PM THIS EVENING.

STORMS WERE DEVELOPING IN CENTRAL OKLAHOMA AND NORTH TEXAS THIS
EVENING. THESE STORMS WILL RACE NORTHEAST AS STRONG JET STREAM WINDS
OVERSPREAD THE AREA...AND ARE EXPECTED TO AFFECT WESTERN ARKANSAS
BY 7 OR 8 PM. TORNADOES...DAMAGING WINDS...AND LARGE HAIL ARE ALL
POSSIBLE. LATER THIS EVENING...THE STORMS ARE EXPECTED TO ORGANIZE
INTO A LINE...AND SWEEP ACROSS THE REMAINDER OF THE STATE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR UPDATED INFORMATION
REGARDING THE SEVERE WEATHER THREAT.

54
Local storm report, Nov 23, 8:46 PM CST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
946 PM CDT FRI NOV 23 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0748 PM    2 W HUNT                  AR   TORNADO
11/23/01   JOHNSON                        STATE POLICE REPORTED 6
                                          POULTRY HOUSES AND 2
                                          RESIDENCES DESTROYED
                                          NEAR FRANKLIN/JOHNSON
                                          COUNTY LINE.

0752 PM    EDNA                      AR   TORNADO
11/23/01   JOHNSON                        CARS AND CAMPERS
                                          OVERTURNED IN THE AREA
                                          AROUND HORSEHEAD LAKE
                                          CAMPGROUND. NUMEROUS
                                          TREES DOWN ON ROADS IN
                                          THE AREA. REPORTS FROM
                                          SPOTTER...HAM RADIO
                                          OPERATORS AND STATE
                                          POLICE.

0834 PM    3 N OMAHA                 AR   1 INCH HAIL
11/23/01   BOONE                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0834 PM    WAYTON                    AR   1 INCH HAIL
11/23/01   NEWTON                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

0835 PM    JASPER                    AR   .88 INCH HAIL
11/23/01   NEWTON                         REPORTED BY STORM
                                          SPOTTER.
Local storm report, Nov 23, 9:46 PM CST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED TO CHANGE CDT TO CST
NATIONAL WEATHER SERVICE LITTLE ROCK AR
946 PM CST FRI NOV 23 2001

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0748 PM    2 W HUNT                  AR   TORNADO
11/23/01   JOHNSON                        STATE POLICE REPORTED 6
                                          POULTRY HOUSES AND 2
                                          RESIDENCES DESTROYED
                                          NEAR FRANKLIN/JOHNSON
                                          COUNTY LINE.

0752 PM    EDNA                      AR   TORNADO
11/23/01   JOHNSON                        CARS AND CAMPERS
                                          OVERTURNED IN THE AREA
                                          AROUND HORSEHEAD LAKE
                                          CAMPGROUND. NUMEROUS
                                          TREES DOWN ON ROADS IN
                                          THE AREA. REPORTS FROM
                                          SPOTTER...HAM RADIO
                                          OPERATORS AND STATE
                                          POLICE.

0834 PM    3 N OMAHA                 AR   1 INCH HAIL
11/23/01   BOONE                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0834 PM    WAYTON                    AR   1 INCH HAIL
11/23/01   NEWTON                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

0835 PM    JASPER                    AR   .88 INCH HAIL
11/23/01   NEWTON                         REPORTED BY STORM
                                          SPOTTER.

The radar

The Western Arkansas radar (KSRX), 125 km away, was scanning. The volume nearest the first event began at 05:05 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pike

When
November 23, 11:05 PM CST
Where
Pike County, Newhope
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
34.233, -93.883

Thunderstorm winds blew down some trees.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2001Every state in 2001This day in weather historyWarnings in Arkansas, November 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5273613.